Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    weird bleeding
    avatar
    MKW90 posted:
    I have been on birthcontrol for 2 years now and right now I am in the middle of one of my packs and I have been having a constant brown dischard constantly for about a week and it wont stop. I did miss a pill or 2 durring my first week on accident but I have missed 1 or 2 in the past and if I even had any discharge at all it never lasted this long before. Today it has gotten thinner almost like a peroid but im not that even close to getting my peroid. Im calling my doctors today to make an appointment but this is just driving me crazy. Any insight would be great.
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear MKW90: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case you had late pills before but did not get the breakthrough bleeding problem. Thus, there maybe another factor involved as well. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

    When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the more common reason in longer term Pill users like yourself. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in the initial three pill packs of use.

    Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. Hopefully this will level out by the end of this current pack. If your poor cycle control persists you should return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.